Idaho, 2017Damaging Wind in Idaho, August 24, 2017
August 24, 2017 · NWS BOI · 1 event in 1 county or zone
A cold front draped across the Oregon Idaho border combined with hot afternoon temperatures for the development of strong to severe thunderstorms over parts of Southwest Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front draped across the Oregon Idaho border combined with hot afternoon temperatures for the development of strong to severe thunderstorms over parts of Southwest Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 24, 1:53 PM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 24, 1:53 PM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Boise ID
253 PM MDT Thu Aug 24 2017
.SHORT TERM...Tonight through Saturday...Satellite across the area
demonstrates increasing cloud development this afternoon as a cold
front remains draped across the OR/ID border. Showers and
thunderstorms are expected with the frontal passage this afternoon
and evening, with the strongest storms expected across the West
Central Mountains of Idaho and west into Baker County, OR. Strong
wind gusts may accompany any stronger storm development this
afternoon. Radar trends show an increase across southern Oregon
and Idaho, with the updated forecast package seeing bumped up
forecasts for these areas. Passage of the front will bring a
return to quieter conditions, though some remnant moisture may
generate a few showers and thunderstorms on Friday. Temperatures
on Friday will be similar to today, though some locations will see
slight cooling. Models in good agreement with the rebuilding of a
ridge across the Intermountain West over the weekend. This will
bring dry and warming conditions on Saturday.
.LONG TERM...Saturday night through Thursday...A strong upper level
ridge will build across the western United States bringing above
normal temperatures starting on Saturday. Temperatures in the
valleys will approach 100F on Monday and Tuesday, slightly below
records at this time. Monsoon moisture will wrap around the ridge
starting on Monday as the ridge aloft weakens. Afternoon showers and
thunderstorms are possible over the higher terrain on Tuesday into
Thursday. Temperatures will begin a downward trend on Tuesday toward
normal as the ridge weakens.
&&
.AVIATION...VFR. SCT-BKN mid and high level clouds. Smoke layers
and haze. Showers and thunderstorms developing in the afternoon
mainly north of a KBNO-KONO-KSNT line. Surface winds SW 5-15kt
during the afternoon in SE Oregon and Magic Valley with variable
winds elsewhere, becoming light after sunset. Gusty outflow winds to
45kt possible in the vicinity of thunderstorms. Winds aloft at 10kft
MSL: SW 10-20kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight IDZ400>403.
OR...Red Flag Warning until 11 PM PDT this evening ORZ646.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...KB
LONG TERM....KA/WH
AVIATION.....KA
In the hours before
Special weather statement, Aug 24, 2:55 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Boise ID
355 PM MDT THU AUG 24 2017
IDZ011-ORZ062-242245-
West Central Mountains ID-Baker County OR-
355 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND EAST
CENTRAL BAKER COUNTIES UNTIL 445 PM MDT/345 PM PDT/...
At 355 PM MDT/255 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Durkee, or 21 miles southeast of Baker City, moving
east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Little Lookout Mountain around 310 PM PDT.
Sheep Mountain and Big Lookout Mountain around 320 PM PDT.
Sweedes Landing around 330 PM PDT.
Richland, Halfway and Brownlee Reservoir around 340 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4453 11750 4472 11758 4489 11706 4459 11695
TIME...MOT...LOC 2155Z 255DEG 18KT 4464 11743
BW
Special weather statement, Aug 24, 5:51 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Boise ID
651 PM MDT THU AUG 24 2017
IDZ012-014-250130-
Upper Treasure Valley ID-Lower Treasure Valley ID-
651 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADA...SOUTHEASTERN
CANYON AND NORTHWESTERN OWYHEE COUNTIES UNTIL 730 PM MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walters Ferry, or 16 miles south of Nampa, moving northeast at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Melba around 700 PM MDT.
Swan Falls and Lake Lowell around 710 PM MDT.
Initial Point around 720 PM MDT.
Nampa and Kuna around 730 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4317 11651 4341 11686 4361 11663 4335 11618
TIME...MOT...LOC 0050Z 232DEG 17KT 4334 11662
BW
Special weather statement, Aug 24, 6:21 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Boise ID
721 PM MDT THU AUG 24 2017
IDZ012>014-250200-
Upper Treasure Valley ID-Lower Treasure Valley ID-Boise Mountains ID-
721 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR ADA...SOUTHWESTERN BOISE...WEST
CENTRAL ELMORE...SOUTHEASTERN CANYON...NORTHWESTERN OWYHEE AND SOUTH
CENTRAL GEM COUNTIES UNTIL 800 PM MDT...
At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kuna, or 7 miles southwest of Boise, moving northeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Boise, Garden City, Lucky Peak Dam and Boise Stage Stop around 730
PM MDT.
Aldape Summit, Hidden Springs, Lucky Peak Reservoir and Lucky Peak
Spring Shores Marina around 740 PM MDT.
Horseshoe Bend, Gardena, Bogus Basin Ski Area and Arrowrock
Reservoir around 750 PM MDT.
Harris Creek Summit and Twin Springs around 800 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4316 11639 4348 11684 4402 11617 4360 11559
TIME...MOT...LOC 0120Z 224DEG 42KT 4354 11636
BW
Thunderstorm Wind, Ada
- When
- August 24, 6:40 PM MST to 6:50 PM MST
- Where
- Ada County, (Boi)gowen Fld Boise to 1.74 mi SE of Barber
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.570, -116.220
The Boise airport measured a wind gust of 58 MPH at 6:41 MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 24, 2017$6,000 · 50 kt wind · 6 events
- Flash Flooding in Arizona, August 24, 2017$6,000 · 3 events
- Hail and Damaging Wind in Nebraska, August 24, 20171 in hail · 3 events
- Hail in Colorado, August 24, 20171 in hail · 3 events
- Waterspouts in Lake Michigan, August 24, 20172 events
- Damaging Winds in Montana, August 24, 201758 kt wind · 2 events
- Funnel Cloud in Florida, August 24, 20171 event
- Wildfire in Washington, August 24, 20171 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20171 event
- Lightning Strike in South Carolina, August 24, 2017$1,000 · 1 event
- Waterspout in Gulf of Mexico, August 24, 20171 event
- Hail in Nebraska, August 24, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709949.